Alert archive / Utah / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 20, NWS Salt Lake City, UT

July 21, 2016Tooele County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 21, 2016, 8:52 PM MDT for Tooele County, Utah. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2016, 8:52 PM MDT (02:52 UTC)
Expired
Jul 21, 2016, 9:45 PM MDT
In force
53 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

County Tooele County, UT

The radar

The Salt Lake City radar (KMTX), 120 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 8:55 PM MDTTSTM WND GST 6213 Sw Dugway, UT
Jul 21, 9:45 PM MDTTSTM WND GST 581 E Dugway, UT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 2.9 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2016-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2016-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
4058 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

772 
WUUS55 KSLC 220252
SVRSLC
UTC045-220345-
/O.NEW.KSLC.SV.W.0020.160722T0252Z-160722T0345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
852 PM MDT THU JUL 21 2016

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN TOOELE COUNTY IN UTAH...

* UNTIL 945 PM MDT

* AT 851 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
  WAS LOCATED 13 MILES WEST OF DUGWAY...AND MOVING NORTHEAST AT 35
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  DUGWAY AND RUSH VALLEY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3999 11288 4012 11322 4069 11292 4035 11238
TIME...MOT...LOC 0251Z 215DEG 28KT 4018 11299 

$$

ROGOWSKI
2 follow-up statements
446 
WWUS55 KSLC 220323
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
923 PM MDT THU JUL 21 2016

UTC045-220345-
/O.CON.KSLC.SV.W.0020.000000T0000Z-160722T0345Z/
TOOELE UT-
923 PM MDT THU JUL 21 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM MDT
FOR SOUTHEASTERN TOOELE COUNTY...

AT 922 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 8 MILES SOUTHWEST OF DUGWAY...MOVING NORTHEAST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
DUGWAY AND RUSH VALLEY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4004 11287 4016 11309 4069 11292 4035 11238
TIME...MOT...LOC 0322Z 234DEG 15KT 4018 11288 

$$

ROGOWSKI
842 
WWUS55 KSLC 220342
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
942 PM MDT THU JUL 21 2016

UTC045-220351-
/O.EXP.KSLC.SV.W.0020.000000T0000Z-160722T0345Z/
TOOELE UT-
942 PM MDT THU JUL 21 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TOOELE COUNTY
WILL EXPIRE AT 945 PM MDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 4004 11287 4016 11309 4069 11292 4035 11238
TIME...MOT...LOC 0339Z 215DEG 28KT 4018 11288 

$$

ROGOWSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 6:32 PM MDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 21, 6:32 PM MDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
632 PM MDT THU JUL 21 2016

.SYNOPSIS...Moisture over southern and eastern Utah will allow for
showers and thunderstorms to continue across southern and eastern
Utah into this evening, while a dry air mass will remain over the
rest of Utah. The dry air will spread south and east, limiting
any chance for showers and thunderstorms to the southeast third
of Utah on Friday. Generally dry conditions can be expected this
weekend, with just some isolated shower and thunderstorm activity
over the higher terrain of southern and eastern Utah.

&&

.DISCUSSION...
Water vapor loop shows a closed low off the Pacific Northwest
coast,with a ridge over the central Plains. In between, there are
several weak waves over Nevada and Idaho. MDCARS observations show a
90-110kt southwesterly jet from the California/Oregon coast
across the far northern Rockies. GOES/HRRR/00Z KSLC RAOB indicate
the precipitable water value ranges from 0.30"-0.40" northern
mountains to 0.75"-1.15" most valleys.

Updating to add convection to the forecast for the entire forecast
area through the overnight hours. The most numerous of this activity
will continue to be across the central and eastern mountains, and
will fade diurnally gradually through the late evening, impacting
eastern valleys as well.

A second area of convection is firing on the eastern Nevada ridges
with aid of a disturbance. Due to this additional forcing, it is
expected that an increase in mid level clouds will take place across
the north with virga/a few areas of measurable rainfall. Timing
for the Wasatch front and Cache valley region is a couple hours on
either side of midnight, though locally a few showers will be
possible near the higher terrain.

Have indicated thunder possible for much of the area outside of the
Logan to SLC corridor this evening, then no mention of thunder after
midnight, per SPC SREF instability parameters.

Another mild night given the daytime temperatures and areas of cloud
cover overnight, with a forecast low near 80F for SLC.

&&

.PREVIOUS DISCUSSION...
Monsoon moisture remains entrenched across much of central and
eastern Utah today as the upper level ridge centered over the
southern plains allows flow of moisture to continue into Utah.
Moisture has stretched a bit further west today and isolated
showers and storms developed in axis of weak instability across
southwest Utah. Deeper moisture, with precipitable water values in
excess of 1 inch, remains in place across central and eastern
Utah. Instability remains a limiting factor with SBCAPE values
only around 500 J/kg this afternoon. Scattered convection over the
higher terrain and more isolated storms over the valleys of
central and eastern Utah will linger into the evening before
dissipating overnight. Another very warm night is in store across
much the state with lows well above normal along the Wasatch
Front.

As ridge retrogrades slowly to the west and an upper low off of the
Pacific Coast lifts into the northern intermountain region the mid-
level flow aloft veers to the southwest allowing drier air to begin
moving into the state tonight and Friday. Moisture will linger in
the east on Friday, but anticipate the coverage of convection will
decrease while the west dries substantially. High temperatures will
again be around five degrees above normal on Friday in many areas.

A weak dry cold front then moves through the northern half of Utah
Friday night before stalling out.  This should lower high
temperatures about five degrees on Saturday and allow dry air
to overspread all of Utah and southwest Wyoming.

With an elongated ridge of high pressure from the southern plains
to the desert southwest, generally dry conditions should prevail
on Sunday, with nothing more than some isolated showers and
thunderstorms over the higher terrain of southern and eastern
Utah.

ECMWF and GFS both suggest some backing of mid level flow on
Monday and Tuesday as a trough of low pressure progresses from the
West Coast to the western Great Basin. The somewhat more southerly
flow may lift moisture into the southeast third of forecast area,
with models indicating precipitable water values around .75" on
Tuesday. Coupled with potential for a weak disturbance to rotate
around upper ridge, will increase pops a bit across southern and
eastern Utah for Tuesday afternoon and evening. Ridge elongates
and lifts northward for Wednesday and Thursday. Thus, any moisture
will remain well to south of forecast area. Given extremely warm
temperatures aloft and very dry air mass, will see yet another round
of hot temperatures across entire forecast area.

&&

.AVIATION...There is a 10 percent chance that the SLC terminal
could see erratic winds due to showers through this evening, but
most of the thunderstorm activity should remain well south of the
area. Otherwise, expect VFR conditions to prevail, with winds
switching back to the southeast around 02-04Z.

&&

.FIRE WEATHER...Upper level ridge remains centered over the
southern plains allowing southwest flow to bring deep monsoon
moisture into central and eastern Utah. With more southerly flow
aloft moisture has been able to stretch a bit into western Utah
today. Scattered thunderstorms over the higher terrain of central
and eastern Utah will continue this evening. Isolated showers and
thunderstorms can be expected in valleys locations across roughly
the southeast half of the state this evening.

The western third of the state dries out on Friday ahead of an
approaching cold front while isolated storms continue in the
central and east. The front will move through the northern half of
Utah Friday night before stalling. This will usher in drier air
and again bring critically low relative humidity values to valleys
across much of the state. Dry weather can be expected statewide
this weekend into early next week.

&&

.SLC Watches/Warnings/Advisories...
UT...None.
WY...None.
&&

PUBLIC...Rogowski/Graham/Barjenbruch
FIRE WEATHER...Graham
AVIATION...Schoening

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 21, 5:58 AM MDT, 14 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
558 AM MDT THU JUL 21 2016

UTZ001>016-019>021-517-518-WYZ021-221200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
558 AM MDT THU JUL 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN DEVELOP ACROSS
PORTIONS OF SOUTHERN AND EASTERN UTAH. THESE SHOWERS AND STORMS
WILL HAVE THE POTENTIAL TO GENERATE HEAVY RAINFALL. ISOLATED FLASH
FLOODING COULD DEVELOP OVER FLOOD PRONE AREAS OF SOUTHERN UTAH
THIS AFTERNOON THROUGH EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

DRIER AIR MOVING IN FROM THE WEST WILL PUSH MUCH OF THE MOISTURE
OUT OF UTAH THIS WEEKEND. SEASONAL TEMPERATURES AND MOSTLY DRY
CONDITIONS WILL EXIST ACROSS THE ENTIRE OUTLOOK AREA THROUGH THE
MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 2:20 PM MDTSevere Thunderstorm WarningSLCDuchesne29 min

Nearby

Severe Thunderstorm Warnings in Utah, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.